Alert archive / Alabama / Special Weather Statements in 2015
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 5, 2015, 5:46 PM CDT for Shelby County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2015, 5:46 PM CDT (22:46 UTC)
- Expired
- Aug 5, 2015, 6:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Birmingham, AL
County Shelby County, AL
The radar
The Birmingham radar (KBMX), 19 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1562 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
866 WWUS84 KBMX 052246 SPSBMX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 546 PM CDT WED AUG 5 2015 ALZ025-052315- SHELBY AL- 546 PM CDT WED AUG 5 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY COUNTY UNTIL 615 PM CDT... AT 546 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER CHELSEA...MOVING NORTHEAST AT 15 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHELSEA...WESTOVER...MOUNT LAUREL AND HIGHLAND LAKES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3321 8664 3329 8672 3344 8661 3330 8647 TIME...MOT...LOC 2246Z 228DEG 12KT 3330 8660 $$ 87/GRANTHAM
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:21 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 5, 3:21 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 321 PM CDT WED AUG 5 2015 .DISCUSSION... CURRENTLY WATCHING PROGRESS OF ENHANCED BOWING LINE OF CONVECTION ESEWARD ACROSS ARKANSAS. ON ITS CURRENT PACE (AND ASSUMING IT HOLDS TOGETHER)...IT SHOULD REACH NORTHWEST ALABAMA ROUGHLY 01Z...AND I-59 ROUGHLY 03Z-04Z. WOULD EXPECT SOME WINDS AND A LOT OF LIGHTNING ASSOCIATED WITH THIS AREA OF STORMS IF/WHEN IT GETS HERE. GIVEN THE FACT ITS GOT A HEAD OF STEAM GOING ALREADY...AND PLENTY OF UNSTABLE AIR OUT AHEAD OF IT...I'VE GOT A FAIRLY HIGH CONFIDENCE THAT IT WILL AT LEAST MAINTAIN ITSELF UNTIL WELL AFTER DARK. OTHER SHOWERS AND STORMS CURRENTLY (AS OF 20Z) IN CENTRAL ALABAMA WERE MORE AFTERNOON HEATING/DIURNAL IN NATURE AND LESS ORGANIZED. THE SHORTWAVE RESPONSIBLE FOR THE ARKANSAS CONVECTION IS FORECAST TO MOVE ACROSS THE TN VALLEY...WITH THE TROUGH AXIS GETTING EAST OF ALABAMA LATE TOMORROW AFTERNOON OR EARLY EVENING. THAT SHOULD HELP TO DECREASE RAIN CHANCES FOR A BIT...OR AT LEAST LET THEM GET BACK DOWN TO MORE SEASONABLE LEVELS FOR FRIDAY INTO THE WEEKEND. BASED ON HIGH TEMP FORECASTS OVER THE WEEKEND INTO NEXT WEEK...WILL MAINTAIN THE MENTION OF HEAT ISSUES IN THE HAZARDOUS WEATHER OUTLOOK FOR THAT TIME FRAME. /61/ && .AVIATION... 18Z TAF DISCUSSION. A LINE OF BROKEN STORMS IS MOVING NORTHWARD...AND WILL BE AFFECTING TOI AND MGM BETWEEN 18-20Z. THIS LINE MIGHT GRADUALLY WEAKEN BUT WILL LEAVE ADDITIONAL BOUNDARIES FOR SCATTERED STORMS THROUGH THE AFTERNOON. ELSEWHERE...ISOLATED STORMS ARE DEVELOPING AND EXPECT COVERAGE TO INCREASE THROUGH THE AFTERNOON. AT MGM AND TOI...AFTERNOON STORMS WILL DIMINISH DURING THE EVENING HOURS...WITH LIGHT FOG AND MVFR STRATUS DEVELOPING OVERNIGHT GIVEN INCREASING LOW LEVEL MOISTURE UNDER LIGHT SOUTHWESTERLY WINDS. ACROSS THE NORTH...THERE COULD BE A LULL BETWEEN AFTERNOON SCT CONVECTION AND MORE ORGANIZED ACTIVITY AS A RESULT OF A PASSING UPPER LEVEL DISTURBANCE. GIVEN THE UNCERTAINTY IN TIMING AND COVERAGE AREA...HAVE TRANSITIONED FROM VCTS TO TSRA DURING THE EARLY EVENING FOR SEVERAL HOURS. SECONDARY SHORTWAVE ENERGY WILL CROSS THE AREA LATE TONIGHT...AND COULD SEE ANOTHER ROUND OF ORGANIZED RAIN WITH EMBEDDED STORMS AROUND SUNRISE THROUGH THURSDAY MORNING. 14 && .FIRE WEATHER... AN UPPER AIR DISTURBANCE WILL BRING AN AREA OF SHOWERS AND THUNDERSTORMS INTO NORTH AND CENTRAL ALABAMA TONIGHT...WITH MORE RAIN LIKELY ON THURSDAY. RAIN CHANCES GO BACK DOWN TO MORE TYPICAL LEVELS BY THE WEEKEND...AS TEMPERATURES CLIMB BACK UP TO NEAR 100 DEGREES IN SOME AREAS. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 73 86 72 90 71 / 40 60 60 40 30 ANNISTON 73 87 71 89 72 / 30 60 60 40 30 BIRMINGHAM 75 89 74 92 74 / 40 60 60 30 20 TUSCALOOSA 75 92 75 95 74 / 30 60 40 30 20 CALERA 73 89 72 92 72 / 30 60 50 30 20 AUBURN 73 89 73 91 74 / 20 50 50 40 30 MONTGOMERY 75 92 76 95 76 / 20 50 40 40 30 TROY 74 92 74 94 75 / 20 50 40 40 30 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 5, 4:02 AM CDT, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 402 AM CDT WED AUG 5 2015 ALZ011>015-017>050-061215- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 402 AM CDT WED AUG 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE HEAT AND HUMIDITY COULD LEAD TO HEAT INDICES NEAR OR ABOVE 105 DEGREES FRIDAY THROUGH TUESDAY ACROSS PORTIONS OF CENTRAL ALABAMA...ESPECIALLY THE SOUTH AND WEST. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 5, 5:46 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 546 PM CDT WED AUG 5 2015 ALZ025-052315- SHELBY AL- 546 PM CDT WED AUG 5 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY COUNTY UNTIL 615 PM CDT... AT 546 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER CHELSEA...MOVING NORTHEAST AT 15 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHELSEA...WESTOVER...MOUNT LAUREL AND HIGHLAND LAKES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3321 8664 3329 8672 3344 8661 3330 8647 TIME...MOT...LOC 2246Z 228DEG 12KT 3330 8660 87/GRANTHAM
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:53 PM CDT | Areal Flood Advisory | BMX | Shelby | 2 hr |
Nearby
Special Weather Statements in Alabama, 2015Every special weather statement in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.